Kansas, 2010

Tornadoes and Flood in Kansas, May 10, 2010

May 10, 2010 · NWS ICT · 62 events in 16 counties and zones

Severe thunderstorms developed during the afternoon and evening hours of May 10th, 2010, ahead of an approaching dry line and warm front. This dynamic environment coupled with an unstable airmass led to the development of thunderstorms to the west and south of Wichita, Kansas with tornado producing supercells moving across portions of South Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$605,000
Crop damage
$100
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed during the afternoon and evening hours of May 10th, 2010, ahead of an approaching dry line and warm front. This dynamic environment coupled with an unstable airmass led to the development of thunderstorms to the west and south of Wichita, Kansas with tornado producing supercells moving across portions of South Central Kansas. Two supercells in particular produced significant damage across portions of Kingman, Sedgwick and Cowley counties with some of the damage classified as EF-2 damage by survey teams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 2:19 PM CST, 11 minutes earlier.

Area forecast discussion, May 10, 2:19 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT MON MAY 10 2010

.UPDATE...
WE ARE SENDING OUT A QUICK UPDATE TO INCREASE THE THUNDERSTORM
CHANCES ACROSS AREAS ALONG AND WEST OF I-35/I-135.

COX
&&

.PREV DISCUSSION... /ISSUED 158 PM CDT MON MAY 10 2010/

DISCUSSION...
FORECAST UPDATES WILL HIGHLIGHT SIGNIFICANT SEVERE WEATHER
POTENTIAL FOR TONIGHT...FOLLOWED BY MORE ROUNDS OF ACTIVE WEATHER
FOR TUESDAY NIGHT-THURSDAY.

TONIGHT
A VOLATILE WEATHER SITUATION FOR THE REGION TODAY. EXPECT STORMS TOO
RAPIDLY DEVELOP JUST WEST AND SOUTHWEST OF OUR AREA THIS
AFTERNOON...AS MID-LEVEL COOLING FROM VIGOROUS WAVE APPROACHES AND
WEAKENS THE CAP. THE STORMS WILL QUICKLY BECOME SEVERE ESPECIALLY
FOR LOCATIONS TO THE SOUTH WHERE HIGHER INSTABILITY CAN SUPPORT
AND MAINTAIN SUPERCELL STRUCTURE LONGER DUE TOO THE EXTREME SHEAR
TRYING TO RIP STORMS APART FURTHER NORTH. STORM MOTION WILL BE
MUCH FASTER THAN NORMAL WITH A NORTHEAST MOVEMENT OF 50-55MPH. A
FEW STRONG TO VIOLENT TORNADOES WILL BE POSSIBLE ACROSS OKLAHOMA
WHICH COULD VENTURE NORTHEAST INTO SOUTHERN KANSAS...MAINLY AFTER
4PM. LONG-LIFE SUPERCELLS WILL BE MORE FAVORABLE ACROSS OKLAHOMA
WHERE AMPLE HEATING IS CREATING A BIGGER WARM SECTOR...BUT
SOUTHERN KANSAS WILL BE IN CLOSE PROXIMITY SO A RISK STILL EXISTS
EVEN WITH A SMALLER/NARROW WARM SECTOR. OTHERWISE ONCE THE MID-LEVEL
WIND MAX AND VEERING WINDS FROM UPPER SYSTEM CATCHES UP TO THE
CONVECTION IT WILL ALTER THE SHEAR ENVIRONMENT...AND SUPERCELLS
COULD EVOLVE INTO A BOWING LINE SEGMENT OF DAMAGING WINDS MAINLY
EAST OF THE KANSAS TURNPIKE BY THIS EVENING.

TUE-THU
FRONTAL BOUNDARY WILL RE-ORGANIZE ITSELF ON TUESDAY AND LIFT
NORTHWARD AS A WARM FRONT TUESDAY NIGHT...WITH ELEVATED CONVECTION
BECOMING FAVORABLE OVER NIGHT. THE BULK OF THE ACTIVITY LOOKS TO
AFFECT MAINLY CENTRAL AND NORTHERN KANSAS AND WILL ASSIGN HIGHER
POPS OVER CENTRAL KANSAS. THE COMBINATION OF SHEAR/ELEVATED
INSTABILITY COULD YIELD STRONG TO SEVERE STORMS. A STRONG COLD FRONT
IS EXPECTED TO SURGE SOUTHWARD INTO CENTRAL KANSAS WEDNESDAY
AFTERNOON...SETTING THE STAGE FOR MORE POSSIBLE SEVERE WEATHER. THE
FRONTAL BOUNDARY LOOKS TO SLOW DOWN AND BECOME MORE PARALLEL TO
MID-UPPER LEVEL FLOW FOR WEDNESDAY NIGHT INTO THURSDAY. IF THIS
SIGNAL REMAINS CONSISTENT THEN HEAVY RAIN POTENTIAL WOULD INCREASE
ACROSS SOUTH CENTRAL/SOUTHEAST KANSAS.

EXTENDED: FRI-MON
NEXT UPPER LEVEL SYSTEM LOOKS TO MOVE TOWARDS THE REGION FOR THE
FRIDAY/SATURDAY PERIOD WITH FRONTAL BOUNDARY JUST TO THE SOUTH.
MOISTURE COULD BEGIN TO OVER RUN THIS BOUNDARY BEGINNING FRIDAY
NIGHT INTO SATURDAY...THUS WILL INTRODUCE SOME PRECIPITATION
CHANCES. THE WEATHER PATTERN COULD REMAIN UNSETTLED FOR SUNDAY AND
MONDAY WITH THE UPPER SYSTEM TAKING ITS TIME TO MOVE ACROSS THE
AREA...BUT WILL LEAVE THINGS DRY AT THIS JUNCTURE AND MONITOR LATE
MODEL TRENDS FOR SYSTEM TIMING. DAILY TEMPERATURES WOULD FAVOR
COOLER THAN NORMAL THIS PERIOD AS SURFACE FRONT REMAINS SOUTH OF
KANSAS.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHEN THE
CEILINGS WILL BE ABLE TO CLIMB INTO THE MVFR CATEGORY IN SOUTH
CENTRAL AND SOUTHEAST KANSAS. LATEST VISIBLE IMAGERY WAS SHOWING
THE CLEARING LINE STRETCHING FROM DDC TO JWG. BASED ON
EXTRAPOLATION...IT APPEARS LIKE THIS CLEARING LINE SHOULD REACH
ICT/HUT BETWEEN 21Z AND 22Z. THE REMAINDER OF THE FORECAST AREA
MAY REMAIN IN THE IFR CEILINGS DURING THE MAJORITY OF THE
AFTERNOON. AT THIS POINT...THE BEST SHOT FOR SIGNIFICANT STORMS
BEFORE 00Z WILL BE AT THE HUT/ICT TAF SITES. AFTER 00Z IT LOOKS
LIKE THE STORMS SHOULD ARRIVE AT THE CNU TAF SITE. FURTHER NORTH
IT LOOKS LIKE THE IFR CEILINGS COULD LINGER WELL INTO
TONIGHT...BUT SOME SEVERE HAIL PRODUCING STORMS ARE STILL POSSIBLE
MAINLY BETWEEN 22 AND 00Z.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  74  60  83 /  40   0  40  40
HUTCHINSON      48  71  57  80 /  40   0  50  50
NEWTON          49  72  57  79 /  50   0  50  50
ELDORADO        51  74  59  80 /  60  10  50  40
WINFIELD-KWLD   52  78  63  83 /  50  10  30  40
RUSSELL         44  67  50  70 /  20   0  60  30
GREAT BEND      45  68  52  81 /  20   0  50  30
SALINA          47  68  52  72 /  40   0  60  60
MCPHERSON       48  70  56  77 /  40   0  50  50
COFFEYVILLE     56  78  64  80 /  80  20  30  20
CHANUTE         55  76  62  78 /  80  10  40  20
IOLA            54  75  61  78 /  80  10  50  30
PARSONS-KPPF    56  78  64  79 /  80  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 11:03 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1203 PM CDT MON MAY 10 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1203 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE STILL POSSIBLE IN PORTIONS OF SOUTHEAST
KANSAS THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY.

THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AS A
STRONG STORM SYSTEM AND ASSOCIATED DRYLINE MOVE EASTWARD ACROSS
THE AREA. ISOLATED TO WIDELY SCATTERED SUPERCELL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AND NORTHWESTERN
OKLAHOMA. THESE STORMS WILL MOVE RAPIDLY EAST NORTHEASTWARD AT
SPEEDS OF 50 MPH. STRONG WIND SHEAR AND MODERATE INSTABILITY
INDICATES THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER WITH ANY OF
THESE STORMS...INCLUDING VERY LARGE HAIL...DAMAGING WINDS...AND
STRONG...LONG TRACK TORNADOES. THE HIGHEST RISK AREA FOR TORNADOES
WILL BE ALONG AND SOUTH OF A LINE FROM WICHITA TO IOLA. THE
SEVERE STORMS WILL EXIT FAR SOUTHEASTERN KANSAS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AREA WIDE
TUESDAY NIGHT AS A WARM FRONT LIFTS NORTHWARD INTO THE AREA. LARGE
HAIL WILL BE THE MAIN THREAT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
NIGHT AS A COLD FRONT MOVES THROUGH AN UNSTABLE AIRMASS ACROSS THE
AREA. LOCALLY HEAVY RAINFALL COULD ACCOMPANY THESE STORMS
PARTICULARLY WEDNESDAY NIGHT.

LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. LOCALLY HEAVY
RAINFALL WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMC

In the hours before

Special weather statement, May 10, 1:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT MON MAY 10 2010

KSZ082-091-092-102100-
HARPER-KINGMAN-SUMNER-
231 PM CDT MON MAY 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN AND SUMNER COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 34 MILES SOUTHWEST OF
CAPRON...OR 59 MILES SOUTH OF MEDICINE LODGE...AND MOVING NORTHEAST
AT 65 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THESE STORMS.

PEOPLE IN HARPER...SOUTHWESTERN SUMNER AND WESTERN KINGMAN
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

COOK
Special weather statement, May 10, 2:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT MON MAY 10 2010

KSZ047-050-102045-
BARTON-RICE-
321 PM CDT MON MAY 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RICE COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GREAT BEND...AND MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

28 hail, 24 thunderstorm wind, 8 tornado, 1 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Kingman

When
May 10, 2:30 PM CST
Where
Kingman County, 0.9 mi SSE of Nashville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.439, -98.422

Hail, Kingman

When
May 10, 2:32 PM CST
Where
Kingman County, 0.92 mi SSE of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.438, -98.422

Hail, Harper

When
May 10, 2:48 PM CST
Where
Harper County, 0.55 mi W of Bluff City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -97.880

Hail, Kingman

When
May 10, 2:49 PM CST
Where
Kingman County, 2.07 mi S of Penalosa
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -98.320

Hail, Sumner

When
May 10, 3:06 PM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.610

Tornado, Kingman

When
May 10, 3:12 PM CST to 3:15 PM CST
Where
Kingman County, 4.58 mi SW of Zenda to 2.54 mi S of Zenda
Rating
EF0
Path length
2.73 mi
Path width
125 yd
Reported by
Law Enforcement
Coordinates
37.400, -98.335

The tornado cycled very rapidly from a rope state to the classic tornado shape. The tornado moved over open country and caused no damage.

Hail, Kingman

When
May 10, 3:20 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail, Kingman

When
May 10, 3:23 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.110

Hail, Kingman

When
May 10, 3:25 PM CST
Where
Kingman County, Spivey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.450, -98.170

Hail, Kingman

When
May 10, 3:27 PM CST
Where
Kingman County, 3.5 mi N of Rago
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.501, -98.081

Tornado, Sumner

When
May 10, 3:30 PM CST to 3:34 PM CST
Where
Sumner County, 4.13 mi E of Hunnewell to 4.82 mi SE of South Haven
Rating
EF1
Path length
0.66 mi
Path width
300 yd
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
36.999, -97.345

Two semi tractor trailers were blown off of the Kansas Turnpike right at the state line as the tornado crossed the interstate. The overturned semi's temporarily closed Interstate 35 for a short time as they blocked traffic in both directions. The tornado also caused significant tree damage as it moved northeast into rural Sumner County, Kansas.

Tornado, Kingman

When
May 10, 3:34 PM CST to 3:42 PM CST
Where
Kingman County, 6.02 mi NE of Rago to 6.56 mi NW of Norwich
Rating
EF2
Path length
3.14 mi
Path width
700 yd
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
37.500, -97.990

The tornado touched down and caused some damage to a barn and some trees limbs were partially torn off. As the tornado continued to move to the northeast more significant damage occurred. A house was damaged with the roof being torn off of a house with 2 exterior walls being blown out (EF2 damage). Two garages were also destroyed and a riding lawnmower was removed from the garage and moved 100 yards downstream. Three people took shelter from the tornado in the basement and were unharmed.

Hail, Kingman

When
May 10, 3:42 PM CST
Where
Kingman County, 2.36 mi WNW of Kingman Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.683, -98.160

Tornado, Kingman

When
May 10, 3:44 PM CST to 3:49 PM CST
Where
Kingman County, 4.84 mi N of Norwich to 6.25 mi NNE of Norwich
Rating
EF1
Path length
1.83 mi
Path width
300 yd
Reported by
Law Enforcement
Coordinates
37.519, -97.837

Tornado damage was limited to trees.

Hail, Kingman

When
May 10, 3:45 PM CST
Where
Kingman County, 6.24 mi S of Murdock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.530, -97.940

Sixty mph winds were also reported along with the hail.

Thunderstorm Wind, Kingman

When
May 10, 3:45 PM CST
Where
Kingman County, 6.24 mi S of Murdock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.530, -97.940

Golf Ball sized hail also accompanied the large hail.

Thunderstorm Wind, Kingman

When
May 10, 3:45 PM CST
Where
Kingman County, 2.47 mi S of Norwich
Measured
87 kt (100 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.415, -97.844

Winds from the rear flank downdraft of a supercell were reported at 75 to 100 mph.

Thunderstorm Wind, Kingman

When
May 10, 3:47 PM CST
Where
Kingman County, 4.15 mi N of Norwich
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -97.850

A trained spotter estimated 80 mph winds.

Tornado, Cowley

When
May 10, 3:49 PM CST to 3:58 PM CST
Where
Cowley County, 1.05 mi E of Arkansas City to 2.38 mi ENE of Arkansas City
Rating
EF1
Path length
1.36 mi
Path width
300 yd
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
37.072, -97.031

The tornado caused damage to a storage shed and peeled back several roofs. One roof that was peeled back was to a bait shop, one wall was also partially collapsed.

Thunderstorm Wind, Kingman

When
May 10, 3:52 PM CST
Where
Kingman County, 4.98 mi W of Norwich
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.460, -97.940

Tree were reported down along Kansas Highway 42.

Thunderstorm Wind, Sedgwick

When
May 10, 3:52 PM CST
Where
Sedgwick County, Cheney
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.630, -97.780

A trained spotter reported 60 mph winds in Cheney. The strong winds also knocked down power lines, which kept some homes in the dark for two to three hours.

Hail, Sedgwick

When
May 10, 3:53 PM CST
Where
Sedgwick County, 3.01 mi NE of Cheney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.740

Thunderstorm Wind, Cowley

When
May 10, 3:55 PM CST
Where
Cowley County, 0.77 mi SSE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.240, -96.974

The emergency manager estimated the wind gusts at the emergency operations center.

Thunderstorm Wind, Cowley

When
May 10, 3:55 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Tornado, Sedgwick

When
May 10, 3:58 PM CST to 4:07 PM CST
Where
Sedgwick County, 6.18 mi SSE of Garden Plain to 4.77 mi SSE of Goddard
Rating
EF1
Path length
5.09 mi
Path width
300 yd
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
37.585, -97.643

Tornado mainly caused damage to trees, however, a few shingles were blown off of homes in and around the tornado path.

Hail, Russell

When
May 10, 4:00 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Thunderstorm Wind, Kingman

When
May 10, 4:05 PM CST
Where
Kingman County, 3.56 mi NNW of Murdock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.669, -97.949

Trees were knocked down.

Hail, Barton

When
May 10, 4:07 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Tornado, Cowley

When
May 10, 4:08 PM CST to 4:10 PM CST
Where
Cowley County, 4.76 mi ENE of Arkansas City to 5.42 mi ENE of Arkansas City
Rating
EF1
Path length
0.67 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.097, -96.970

The tornado primarily caused damage to trees in the area, but also damaged 3 outbuildings at a farmstead. The primary residence at the farm was left untouched. One roof of a mobile home sustained minor damage as well.

Hail, Butler

When
May 10, 4:10 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.140

Hail, Butler

When
May 10, 4:12 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.140

Thunderstorm Wind, Sedgwick

When
May 10, 4:12 PM CST
Where
Sedgwick County, 4.69 mi SSW of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.610, -97.620

Amatuer radio estimated a wind gust to 60 mph.

Flood, Sedgwick

When
May 10, 4:12 PM CST to 5:12 PM CST
Where
Sedgwick County, 4.69 mi SSW of Goddard to 3.73 mi SSE of Garden Plain
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Amateur Radio
Coordinates
37.610, -97.620

Minor street flooding occurred around the lake.

Funnel Cloud, Sedgwick

When
May 10, 4:16 PM CST
Where
Sedgwick County, 0.37 mi WNW of (Ict)wichita Arpt
Reported by
Official NWS Observations
Coordinates
37.652, -97.436

Observer at the airport reported seeing a funnel cloud near the airport.

Hail, Butler

When
May 10, 4:20 PM CST
Where
Butler County, 3.43 mi SE of Andover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.080

Hail, Sedgwick

When
May 10, 4:26 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
0.88 in hail
Reported by
Public
Coordinates
37.550, -97.260

Tornado, Elk

When
May 10, 4:28 PM CST to 4:30 PM CST
Where
Elk County, 3.85 mi SW of Grenola to 3.58 mi SW of Grenola
Rating
EF0
Path length
0.27 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.314, -96.503

The tornado briefly touched down in a pasture and caused no damage.

Hail, Sedgwick

When
May 10, 4:46 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.570, -97.350

Hail, Rice

When
May 10, 4:52 PM CST
Where
Rice County, 0.88 mi SE of Alden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.240, -98.310

Hail, Butler

When
May 10, 5:05 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.690, -96.980

The hail was accompanied by 50 mph winds.

Hail, Butler

When
May 10, 5:09 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.940, -97.020

Wind gusts to 55 mph were also reported.

Hail, Butler

When
May 10, 5:12 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.690, -96.780

Hail, Butler

When
May 10, 5:21 PM CST
Where
Butler County, 2.22 mi WSW of Rosalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.811, -96.659

Thunderstorm Wind, Butler

When
May 10, 5:21 PM CST
Where
Butler County, 2.71 mi NE of Douglass
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.550, -96.989

Two to four inch diameter trees were reported down.

Thunderstorm Wind, Butler

When
May 10, 5:21 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.860

Law enforcement estimated 70 mph winds in town.

Hail, Greenwood

When
May 10, 5:27 PM CST
Where
Greenwood County, 1.49 mi NW of Reece
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.815, -96.470

Thunderstorm Wind, Cowley

When
May 10, 5:29 PM CST
Where
Cowley County, 2.65 mi NW of Dexter
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.210, -96.750

Some trees were knocked down by the gusts.

Hail, Greenwood

When
May 10, 5:35 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.290

The hail was accompanied by 65 to 70 mph wind gusts.

Thunderstorm Wind, Greenwood

When
May 10, 5:35 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.290

The strong winds were accompanied by one inch hail.

Thunderstorm Wind, Greenwood

When
May 10, 5:38 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -96.140

A trained spotter reported the gust.

Thunderstorm Wind, Greenwood

When
May 10, 5:38 PM CST
Where
Greenwood County, 6 mi NW of Eureka Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.900, -96.390

An inch of rain also fell in 15 minutes.

Thunderstorm Wind, Chautauqua

When
May 10, 5:53 PM CST
Where
Chautauqua County, Sedan
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.130, -96.180

Some tree limbs were knocked down.

Thunderstorm Wind, Woodson

When
May 10, 6:04 PM CST
Where
Woodson County, 6 mi NW of Yates Center
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.930, -95.820

The strong winds were accompanied by dime size hail.

Hail, Woodson

When
May 10, 6:04 PM CST
Where
Woodson County, 6 mi NW of Yates Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.930, -95.820

The hail was accompanied by estimated 70 mph winds.

Hail, Wilson

When
May 10, 6:12 PM CST
Where
Wilson County, Fredonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.820

Trees were also knocked down from estimted 60 mph winds.

Thunderstorm Wind, Wilson

When
May 10, 6:12 PM CST to 6:23 PM CST
Where
Wilson County, 0.99 mi WSW of Fredonia to Fredonia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.526, -95.837

Several trees were knocked down across town. A few powerlines were also knocked down.

Thunderstorm Wind, Wilson

When
May 10, 6:15 PM CST
Where
Wilson County, Fredonia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.530, -95.820

Several trees were reported knocked down across town, along with several powerlines.

Thunderstorm Wind, Wilson

When
May 10, 6:15 PM CST
Where
Wilson County, 4.37 mi E of Coyville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.680, -95.820

Several outbuildings were damaged by strong downburst winds.

Thunderstorm Wind, Woodson

When
May 10, 6:23 PM CST
Where
Woodson County, 0.88 mi NW of Neosho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.010, -95.560

The emergency manager reported the gust.

Thunderstorm Wind, Labette

When
May 10, 6:25 PM CST to 6:28 PM CST
Where
Labette County, 9.64 mi W of Valeda to 9.24 mi W of Valeda
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.036, -95.624

Trees were knocked down across town. One tree, almost 2 feet in diameter, fell in the front yard of one home breaking the privacy fence and smashing the bird bath. Glass windows were broken out of the steeple at the nearby church.

Thunderstorm Wind, Woodson

When
May 10, 6:26 PM CST
Where
Woodson County, 8.31 mi S of Yates Center
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.760, -95.740

Some minor property damage was reported with the strong winds.

Thunderstorm Wind, Neosho

When
May 10, 6:30 PM CST
Where
Neosho County, 0.39 mi W of (Cnu)johnson Arpt Ch
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.487

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232129, 232131, 232132, 232133, 232134, 220257, 236396, 236397, 236398, 236402, 220263, 220259, 236403, 220287, 236410, 236413, 236418, 236428, 220308, 236421, 236429, 236430, 232140, 236435, 220307, 232135, 236438, 232136, 220458, 232137, 232138, 236466, 236625, 236481, 232139, 236436, 220465, 236437, 236446, 236448, and more.